Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 2, 2021Wheatland County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 2:09 PM MDT for Wheatland County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 2:09 PM MDT (20:09 UTC)
Expired
Aug 2, 2021, 2:45 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT

County Wheatland County, MT

The radar

The Great Falls radar (KTFX), 143 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS85 KTFX 022009
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
209 PM MDT Mon Aug 2 2021

MTZ054-022045-
Meagher-
209 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MEAGHER COUNTY...

At 208 PM MDT, a strong thunderstorm was located 23 miles west of
Harlowton, moving northeast at 5 mph.

A period of heavy rain and winds in excess of 30 mph are possible 
with this storm.

Locations impacted include...
Martinsdale.

This includes Highway 12 between mile markers 70 and 77.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is likely with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4633 11048 4655 11042 4651 11027 4627 11028
      4627 11029
TIME...MOT...LOC 2008Z 204DEG 5KT 4637 11033 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:52 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 11:52 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1152 AM MDT Mon Aug 2 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Southwestern Montana and portions of central Montana will see
numerous to widespread showers and thunderstorms this afternoon
and evening. Locally heavy rain is possible with these storms and
could produce flash flooding and debris flows, especially in
recently burn area. Rain showers may persist through Tuesday
morning. Hot and dry weather returns Wednesday and Thursday.

&&

.UPDATE...

The morning update has been published. The leading edge of
anomalously high precipitable water values are moving eastward
through North-central MT, with the Great Falls sounding observing
a 1.30 inch PWAT. Today's forecast remains on track for scattered
to numerous showers and thunderstorms to develop this afternoon
and persist into the overnight hours, while slowly moving off to
the east and northeast. Only change to the forecast was to raise
pops over the eastern portions of the plains to account for light
shower activity this morning. -RCG

&&

.AVIATION...
1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period)

Monsoonal moisture will continue to bring broken/overcast mid and
upper level clouds to southwestern and north central Montana today
through Tuesday morning. Thunderstorm development is already ongoing
over the southwest and will become more pronounced by 19Z. It is
expected to be most widespread south of a KHLN to KGTF to KLWT line
with a more isolated to scattered brand of showers to the north of
the line. Some storms could produce heavy rain with gusty and
erratic winds. VFR conditions should prevail for much of the region
but precipitation will bring IFR/MVFR conditions with mountain
obscurations expected through the period. There should be some west
to east improvement by 03/04Z, but showers and some thunderstorms
will linger over into the overnight hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Monsoonal moisture continues to move northward through the region
today and tonight with numerous showers and thunderstorms expected
for western and southern portions of the forecast area. There is a
significant potential for any shower or thunderstorm to bring
heavy rainfall given slow storm motions and anomalously high
precipitable water values. Some areas could see flash flooding,
especially in/near areas that have recently burned and in urban
areas. A Flash Flood Watch is in effect for all of southwestern
Montana and a portion of central Montana from noon through
midnight. mpj

&&

.PREV DISCUSSION...
/ISSUED 345 AM MDT Mon Aug 2 2021/

The strong upper level ridge that has been over the region will
see a partial breakdown today as a disturbance aloft rides
northward along it's leading edge. This system will interact with
abundant monsoonal moisture with precipitable water values several
standard deviations above normal. Numerous showers and
thunderstorms will affect mainly southern and western portions of
the forecast area this afternoon and tonight. Some of these storms
could produce locally heavy rainfall and a Flash Flood Watch
remain in effect for this area through late this evening. Note
that while most locations are likely to see some beneficial
rainfall, the total amounts will be highly variable from one
location to another, ranging from less than a tenth, to over an
inch of rain.

Some rain showers could persist into Tuesday but a trend toward
mostly dry and warmer conditions is expected through Thursday as
an upper level ridge rebuilds over the Northern Rockies. Unsettled
weather and cooler temperatures return Friday and continue
through the weekend as an upper trough moves from the Pacific
Northwest into the Northern Plains. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  56  93 /  60  10   0   0
CTB  60  89  54  90 /  30  10  10  10
HLN  60  93  58  94 /  50  10   0   0
BZN  56  88  53  91 /  80  20   0   0
WYS  46  79  42  82 /  80  30   0   0
DLN  53  85  51  88 /  50  10   0  10
HVR  64  92  59  93 /  40  30  10  10
LWT  62  86  56  89 /  50  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening
Beaverhead...Broadwater...Cascade...Gallatin...Jefferson...
Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 12:52 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1252 PM MDT Mon Aug 2 2021

MTZ052-053-021915-
Broadwater-Jefferson-
1252 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 1251 PM MDT, strong thunderstorms were clustered 11 miles
northeast of Boulder, moving northeast at 5 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Boulder, Wickes, Jefferson City, Elkhorn State Park, Alhambra and
Corbin.

This includes the following highways...
 Interstate 15 between mile markers 164 and 181.
 Highway 12 near mile marker 56.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also possible with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4610 11204 4632 11222 4657 11179 4624 11150
TIME...MOT...LOC 1851Z 238DEG 6KT 4632 11192

SC
Special weather statement, Aug 2, 1:06 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
106 PM MDT Mon Aug 2 2021

MTZ008-015-055-021930-
Madison-Beaverhead-Gallatin-
106 PM MDT Mon Aug 2 2021

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MADISON...
SOUTHERN BEAVERHEAD AND CENTRAL AND SOUTHERN GALLATIN COUNTIES...

At 103 PM MDT, scattered strong thunderstorms were moving northeast
at 15 mph over southern Beaverhead, southern Madison, and central
and southern Gallatin Counties.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms. Up to 0.50 inches of rain in a half hour are
possible from the stronger storms.

Locations impacted include...
Bozeman, Virginia City, Ennis, Lima, Alder, Monida, Dell, Grant, Big
Sky, Bannack Pass, Mcallister, Lakeview, Yellowstone Village,
Gallatin Gateway, Targhee Pass, Cameron, Snowline, Beaverhead Rock
State Park, Red Rock Pass and Jeffers.

This includes the following highways...
 Interstate 15 between mile markers 1  and 56 .
 Interstate 90 between mile markers 309 and 320.
 Highway 191 between mile markers 31 and 79.
 Highway 287 between mile markers 1  and 56.

If outdoors, and you hear thunder or see lightning, consider seeking
shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4445 11300 4477 11313 4479 11335 4490 11348
      4576 11080 4536 11092 4535 11104 4508 11104
      4511 11110 4505 11115 4449 11111 4475 11139
      4470 11149 4454 11148 4451 11182 4456 11187
      4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 1903Z 244DEG 11KT 4491 11250

SC
Special weather statement, Aug 2, 1:20 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
120 PM MDT Mon Aug 2 2021

MTZ014-052-053-021945-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
120 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER AND NORTHEASTERN JEFFERSON
COUNTIES...

At 119 PM MDT, strong thunderstorms were clustered 11 miles south of
Montana City, or 14 miles northeast of Boulder, moving northeast at
15 mph.

Winds in excess of 30 mph are possible with this storm. Brief heavy
rain has also caused some minor flooding with these storms in
the town Boulder.

Locations impacted include...
East Helena, Montana City, Wickes, Winston, Alhambra, Corbin, Silos,
Clancy, Jefferson City, Elkhorn State Park and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 167 and 189.
 Highway 12 between mile markers 49 and 74.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4615 11187 4633 11221 4669 11183 4648 11138
TIME...MOT...LOC 1919Z 223DEG 11KT 4638 11190

SC
Special weather statement, Aug 2, 1:55 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
155 PM MDT Mon Aug 2 2021

MTZ053-022030-
Broadwater MT-
155 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROADWATER COUNTY
UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Townsend, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Silos and Radersburg.

This includes Highway 12 between mile markers 1  and 5 , and between
mile markers 70 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4648 11151 4622 11134 4615 11171 4626 11179
      4633 11179
TIME...MOT...LOC 1954Z 243DEG 8KT 4627 11168

SC
Special weather statement, Aug 2, 2:06 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
206 PM MDT Mon Aug 2 2021

MTZ009-014-048-022100-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Central
and Southern Lewis and Clark-
206 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LEWIS AND
CLARK...WEST CENTRAL PONDERA...SOUTHEASTERN GLACIER AND WESTERN TETON
COUNTIES...

At 205 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 18 miles southwest of Heart Butte to 10
miles northeast of Drummond. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Lincoln.

This includes Highway 200 between mile markers 66 and 81.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4775 11308 4781 11306 4790 11310 4798 11288
      4808 11299 4812 11299 4814 11306 4833 11261
      4671 11246 4671 11253 4684 11254 4684 11280
      4717 11279 4718 11306 4748 11306 4750 11312
      4774 11313
TIME...MOT...LOC 2005Z 225DEG 12KT 4808 11309 4680 11303

SC
Special weather statement, Aug 2, 2:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
209 PM MDT Mon Aug 2 2021

MTZ054-022045-
Meagher-
209 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MEAGHER COUNTY...

At 208 PM MDT, a strong thunderstorm was located 23 miles west of
Harlowton, moving northeast at 5 mph.

A period of heavy rain and winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Martinsdale.

This includes Highway 12 between mile markers 70 and 77.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is likely with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4633 11048 4655 11042 4651 11027 4627 11028
      4627 11029
TIME...MOT...LOC 2008Z 204DEG 5KT 4637 11033

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:53 PM MDTSpecial Weather StatementTFXBroadwater52 min
Aug 1, 7:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 1, 8:08 PM MDTSpecial Weather StatementTFX67 min
Aug 1, 8:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min
Aug 1, 9:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min
Aug 2, 12:52 PM MDTSpecial Weather StatementTFXJefferson23 min
Aug 2, 1:06 PM MDTSpecial Weather StatementTFXGallatin, Madison24 min
Aug 2, 1:20 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 2, 1:25 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Aug 2, 1:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Aug 2, 2:06 PM MDTSpecial Weather StatementTFXTeton54 min
Aug 2, 2:22 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison23 min
Aug 2, 2:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 2, 2:33 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 2, 2:40 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 2:48 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Aug 2, 2:53 PM MDTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson2 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison49 min
Aug 2, 3:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Aug 2, 3:15 PM MDTSpecial Weather StatementTFXJefferson30 min
Aug 2, 3:17 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 3:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 2, 3:44 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXJudith Basin38 min
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
Aug 2, 4:01 PM MDTSpecial Weather StatementTFXToole29 min
Aug 2, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 2, 4:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin, Meagher3 hr
Aug 2, 4:32 PM MDTSpecial Weather StatementTFXMeagher43 min
Aug 2, 4:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 2, 4:40 PM MDTAreal Flood AdvisoryTFXGallatin2 hr
Aug 2, 4:42 PM MDTSpecial Weather StatementTFXJefferson33 min
Aug 2, 5:00 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin3 hr
Aug 2, 5:06 PM MDTSpecial Weather StatementTFXTeton24 min
Aug 2, 5:11 PM MDTSpecial Weather StatementTFXCascade64 min
Aug 2, 5:22 PM MDTSpecial Weather StatementTFXChouteau38 min
Aug 2, 5:24 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 2, 5:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Aug 2, 5:42 PM MDTSpecial Weather StatementTFX33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.